The medication error attorneys at Lebowitz & Mzhen Personal Injury Lawyers recently learned that the Food and Drug Administration has warned consumers who use medicated skin patches to remove those patches before going through a MRI scan. According to the FDA, some patches contain metal which may heat up during an MRI and burn the patient’s skin. The FDA warns that the metal in many of these patches may not be visible to the patient and not all transdermal patches that contain metal have patient warnings printed on the box. The FDA is currently reviewing the labeling requirements to ensure that patients are adequately warned of this new danger.
Until this review is complete, the FDA suggests that patients who use medicated patches do the following:
• Before undergoing an MRI scan, tell your doctor that you are using a patch and why you are using it;
• Ask your doctor for counsel regarding whether to remove the patch before the scan, and whether to replace it after the procedure;
• Tell the MRI technician that you are using a patch. The FDA suggests that you do this when making the appointment and again when you arrive at the MRI facility.
Transdermal patches deliver medication slowly through a patient’s skin. When most people think of patches that deliver medication through the skin, they immediately think of the nicotine patch. However, in the years since the development of the nicotine patch, the drug industry has developed a number of other medications that are effectively administered through the skin. For example, to treat angina many doctors direct their patients to wear nitroglycerin patches. Some women going through menopause also use patches that deliver hormones into their system, and doctors can prescribe Clonidine patches to patients with high blood pressure.